Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 243, NWS St. Louis, MO

May 1, 2006Monroe County, Illinois; Jefferson County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 1, 2006, 9:56 PM CDT for Monroe County, Illinois; Jefferson County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2006, 9:56 PM CDT (02:56 UTC)
Expired
May 1, 2006, 10:45 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Monroe County, IL, Jefferson County, MO

The radar

The St Louis radar (KLSX), 61 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 10:10 PM CDTHAIL 1.75Festus, MOAT INTERSECTION OF I-55 AND HWY 61

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 5:17 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.9 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 498 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 020257
SVRLSX
ILC133-MOC099-020345-
/O.NEW.KLSX.SV.W.0243.060502T0256Z-060502T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
956 PM CDT MON MAY 1 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI   
  MONROE COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 1045 PM CDT

* AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR OLYMPIAN VILLAGE...OR ABOUT NEAR FESTUS...AND MOVING EAST AT
  35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WATERLOO...
  NEW DESIGN...
  FULTS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3825 9054 3808 9055 3813 9005 3836 9006

$$

BRITT
2 follow-up statements
000 
WWUS53 KLSX 020306
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 PM CDT MON MAY 1 2006

ILC133-MOC099-020345-
/O.CON.KLSX.SV.W.0243.000000T0000Z-060502T0345Z/
MONROE IL-JEFFERSON MO-
1005 PM CDT MON MAY 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT 
FOR EASTERN JEFFERSON AND MONROE COUNTIES...

AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH 6 MILES SOUTH OF
CRYSTAL CITY...MOVING EAST AT 35 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
FULTS...CHALFIN BRIDGE...MAEYSTOWN...MONROE CITY...WARTBURG...
RENAULT...BURKSVILLE...AMES AND NEW DESIGN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3825 9038 3808 9048 3813 9005 3836 9006

$$

BRITT
000 
WWUS53 KLSX 020321
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1020 PM CDT MON MAY 1 2006

ILC133-MOC099-020345-
/O.CON.KLSX.SV.W.0243.000000T0000Z-060502T0345Z/
MONROE IL-JEFFERSON MO-
1020 PM CDT MON MAY 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT 
FOR EASTERN JEFFERSON AND MONROE COUNTIES...

AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER FULTS...MOVING
EAST AT 35 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
RENAULT...BURKSVILLE...AMES...NEW DESIGN AND HECKER.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3814 9044 3806 9047 3813 9005 3828 8995
      3835 9004

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 5:23 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, May 1, 5:23 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
523 PM CDT MON MAY 1 2006

.DISCUSSION...
SURFACE LOW WAS CENTERED OVER SOUTHERN MN EARLY THIS MORNING. LOW
WILL CONTINUE TO MOVE SLOWLY NORTHWARD TODAY AND TONIGHT UNDER UPPER
CLOSED LOW. WEAK COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION
TONIGHT AND THEN SETTLE INTO NORTH AR. HIGH PRESSURE WILL SETTLE
INTO THE AREA ON TUESDAY.

THE UPPER LOW THAT WAS OVER NORTHERN IA LAST EVENING WILL OPEN UP
AND MOVE INTO THE UPPER MIDWEST BY THIS EVENING. MODELS ARE SIMILAR
IN DIGGING A SHORT WAVE OUT OF THE CANADIAN ROCKIES TODAY AND INTO
THE NORTHERN PLAINS BY TUESDAY EVENING. SYSTEM IS FORECAST TO CLOSE
OFF AND MOVE SLOWLY EASTWARD INTO SOUTHEAST ONTARIO BY THURSDAY
EVENING.

A SHORT WAVE IS FORECAST TO MOVE ACROSS THE REGION TODAY AND
TONIGHT. THIS COUPLED WITH PLENTIFUL MOISTURE SHOULD SET OFF
SCATTERED SHOWERS AND THUNDERSTORMS. THE PRECIPITATION SHOULD LINGER
THROUGH THE EVENING HOURS AND AFTER MIDNIGHT TONIGHT BE CONFINED TO
SOUTHEAST MO/SOUTHERN IL. MUCH DRIER AIR IS FORECAST TO MOVE INTO
THE REGION ON TUESDAY BY THE NAM, GFS AND UKMET WITH LOW KS. LOOKS
LIKE THE DRY WEATHER WILL BE SHORT LIVED THOUGH IF THE MODELS ARE ON
TARGET. A SHORT WAVE IS FORECAST TO MOVE INTO MO BY WEDNESDAY
MORNING WITH SIGNIFICANT MOISTURE RETURNING INTO THE REGION. THE
UKMETS QPF FORECASTS A 2 INCH BULLSEYE OVER KC METRO AREA BY
WEDNESDAY MORNING. MOST WEVE EVER SEEN. THE MODELS ARE FAIRLY
SIMILAR WITH H3 JET OF 80-100 KTS MOVING OUT OF THE PACIFIC
NORTHWEST THIS EVENING. JET IS FORECAST TO LIE FROM THE NORTHERN
PLAINS INTO THE UPPER MIDWEST BY WEDNESDAY MORNING. THE NAM AND
UKMET FORECAST SIGNIFICANT DIVERGENCE ACROSS CENTRAL MO AT THAT TIME
WHICH SHOULD ENHANCE OUR CHANCES FOR RAIN.

&&

.AVIATION...
FOR THE 00Z TAFS...LGT SHRA MOVG INTO UIN AND COU AREAS AHD OF
SHRTWV TROF EXTDG FM NWRN MO SW THRU SERN KS. WK SFC TROF ALSO
EXTDS FM BTWN COU AND STL SW THRU NERN OK. PLENTY OF LOW LVL
MOISTURE AND INSTABILITY FM STL SWD AHD OF THIS SFC TROF. SHOULD
BE SOME SHRA IN UIN AND COU THIS EVNG WITH TSRA IN THE STL AREA.
PLENTY OF MID LVL CLOUD CVR AHD OF THE SHRTWV TROF WITH SCT-BKN
CUMULUS ABV 3000FT. MAY HAVE BRIEF MVFR VSBYS IN UIN AND COU
WITHIN SHRA ACTIVITY...AND A BRIEF PERIOD OF MVFR OR EVEN IFR
CIGS AND VSBYS IN TSRA IN STL AND SUS. THIS PCPN SHOULD PUSH SE OF
THE STL AREA BY 06Z TUE FOLLOWED BY A CLRG SKY AND SFC WNDS BCMG
W-NWLY BHND SFC TROF.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 1, 3:36 PM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CDT MON MAY 1 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
336 PM CDT MON MAY 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS AREAWIDE THIS
EVENING AS A STRONG UPPER LEVEL DISTURBANCE INTERSECTS A SURFACE
TROUGH WITH MOIST AND UNSTABLE AIR OUT AHEAD OF IT. THE BEST
CHANCE APPEARS TO BE THE AREA SOUTH AND EAST OF ST LOUIS...OR IN
SOUTHERN ILLINOIS AND IN THE EASTERN OZARKS OF SOUTHEAST MISSOURI.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SERIES OF UPPER LEVEL DISTURBANCES AND A SLOW MOVING FRONT WILL
PROVIDE FOR THE ADDITIONAL CHANCE FOR THUNDERSTORMS FROM LATE
TUESDAY NIGHT INTO FRIDAY. SEVERE WEATHER WILL BE POSSIBLE ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NEEDED THIS EVENING...ESPECIALLY
FOR SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

TES

In the hours before

Local storm report, May 1, 9:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
944 PM CDT MON MAY 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     EDWARDSVILLE            38.80N 89.96W
05/01/2006                   MADISON            IL   LAW ENFORCEMENT

            SEVERAL LARGE TREES DOWNED BY HIGH WINDS. TREES AND LIMBS
            BLOCKING SEVERAL STREETS.

&&

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:06 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair39 min
May 1, 10:06 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery39 min
May 1, 10:29 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair46 min
May 1, 10:40 PM CDTTornado WarningLSXRandolph35 min
May 1, 10:49 PM CDTTornado WarningLSXWashington26 min
May 1, 11:14 PM CDTSevere Thunderstorm WarningLSXWashington46 min
May 2, 12:03 AM CDTSevere Thunderstorm WarningLSXMonroe42 min
May 2, 12:12 AM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair48 min
May 2, 12:31 AM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair59 min
May 2, 12:47 AM CDTSevere Thunderstorm WarningLSXWashington58 min
May 1, 7:39 PM CDTSevere Thunderstorm WarningLSXWashington41 min
May 1, 10:52 PM CDTSevere Thunderstorm WarningLSXReynolds38 min
May 1, 10:54 PM CDTSevere Thunderstorm WarningLSXFranklin51 min
May 1, 11:40 PM CDTSevere Thunderstorm WarningLSXJefferson50 min
May 2, 12:11 AM CDTSevere Thunderstorm WarningLSXCrawford, Washington49 min
May 2, 12:22 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds38 min
May 2, 12:59 AM CDTSevere Thunderstorm WarningLSXSaint Francois46 min
May 2, 1:26 AM CDTSevere Thunderstorm WarningLSXMadison34 min
May 2, 2:20 AM CDTSevere Thunderstorm WarningLSXMadison30 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.